Pennsylvania, 2003

Damaging Wind in Pennsylvania, June 8, 2003

June 8, 2003 · NWS CTP · 1 event in 1 county or zone

Pennsylvania Department of Transportation storage shed blown down (80' x 60') and across the road. Numerous power lines also down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Pennsylvania Department of Transportation storage shed blown down (80' x 60') and across the road. Numerous power lines also down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 8, 8:10 PM EST, 5 minutes earlier.

Area forecast discussion, Jun 8, 8:10 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
910 PM EDT SUN JUN 8 2003

UPDATED ZONES TO REMOVE SVR TSTM WATCH FROM WARREN CO.

FITZGERALD

**************** PREVIOUS DISCUSSION BELOW ************************

CLOUDS HOLDING TOUGH MOST OF CWA THIS AFTN...FAR WESTERN SECTIONS
ARE THE EXCEPTION. SOME BREAKS HAVE ALLOWED THE TEMPS TO CREEP
TOWARD THE 70 DEGREE MARK MOST PLACES. LATEST VIS IMAGERY DOES SHOW
SOME OF THE LOW CLOUDS BEING SCOURED OUT...BUT MUCH OF CWA WILL
REMAIN COLD AIR DAMMED THROUGH EVE.

COLD FRONT PROGRESSING E THROUGH IN IS FORCING SQUALL LINE OVER
CENTRAL OH ATTM. EXPECT SHOWER/TSTM ACTIVITY TO REACH WRN CWA LATER
THIS EVE. LACK OF DAYTIME HEATING SHOULD DIMINISH CHANCE OF THUNDER
QUICKLY AFTER SS...BUT SHOWERS WILL OVERSPREAD CWA THROUGH MIDNIGHT.

MOST OF CENTRAL PA WILL ENJOY DRIER WEATHER ON MON IN POST FRONTAL
AMS...THOUGH CLOUDS WILL STILL BE ABUNDANT ESPECIALLY IN THE
MORNING. GOOD CHANCE AT SUN EXPECTED MON AFT...WITH TEMPS HAVING A
BETTER CHANCE TO REACH SEASONAL NORMALS. WILL CARRY SLIGHT CHANCE OF
SHOWERS IN NWRN CORNER OF CWA AS UPR CORE LOW LIFTS NE.

SFC RIDGE AXIS MOVES ACROSS CWA ON TUE WITH THE POSS IF ABUNDANT
SUNSHINE  THAT WILL NOT LAST TOO LONG HOWEVER AS PROGS MOVE NEXT
SLIPPER TYPE SYSTEM TO PA DOORSTEP LATE TUE NIGHT/WED MORN. LOW IS
PROGGED TO LIFT ACROSS PA WED BRINGING MORE SHOWERS.

HPC MDM RNG PROGS KEEP SRN END OF WEDNESDAY FROPA DRAPED VICINITY OF
THE MASON DIXON LINE THUR THROUGH SUN...WHICH MEANS A RETURN TO
MOSTLY CLOUDY AND POTENTIALLY SHOWERY WEATHER FOR PA.

.CTP...NONE.

GARTNER
Hazardous weather outlook, Jun 8, 4:20 AM EST, 15 hours 55 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-081115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
520 AM EDT SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...A COLD FRONT OVER THE OHIO VALLEY THIS MORNING WILL MOVE
EAST AND CROSS CENTRAL PENNSYLVANIA TONIGHT.

WARMER TEMPERATURES BETWEEN 75 AND 80 THIS AFTERNOON...COMBINED WITH
DEWPOINTS CLIMBING ABOVE 60...WILL CREATE A MODERATELY UNSTABLE
AIRMASS OVER THE REGION BETWEEN 3 PM AND 9 PM.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS POSTED A SLIGHT
RISK OF SEVERE THUNDERSTORMS FOR WESTERN AND CENTRAL PENNSYLVANIA
LATE THIS AFTERNOON AND EARLY TONIGHT.

THE MAIN SEVERE WEATHER THREAT FROM THE THUNDERSTORMS WILL BE
ISOLATED...DAMAGING STRAIGHT LINE WIND GUSTS AROUND 60 MPH...AND
PERHAPS HAIL IN A FEW LOCATIONS UP TO NICKEL SIZE IN DIAMETER.

.DAYS TWO THROUGH SEVEN...

ANOTHER COLD FRONT WILL MOVE EAST ACROSS PENNSYLVANIA TUESDAY
NIGHT...PERHAPS LEADING TO ANOTHER ROUND OF SHOWERS...ALONG WITH
ISOLATED STRONG TO SEVERE THUNDERSTORMS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAMBERT

In the hours before

Special weather statement, Jun 8, 3:45 PM EST, 4 hours 30 minutes before
PAZ004-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
445 PM EDT SUN JUN 8 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM FOR WARREN
COUNTY...

A COLD FRONT...OVER OHIO LATE THIS AFTERNOON...WILL MOVE INTO
WESTERN PENNSYLVANIA THIS EVENING. A LINE OF STRONG TO POTENTIALLY
SEVERE THUNDERSTORMS WILL ACCOMPANY THE FRONT. THE MOST LIKELY TIME
FOR THUNDERSTORMS WILL BE BETWEEN THE HOURS OF 7 AND 10 PM. DAMAGING
WINDS..LARGE HAIL..AND FREQUENT LIGHTNING ARE POSSIBLE WITH THESE
STORMS.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE
AT...WWW.NWS.NOAA.GOV/ER/CTP

FITZGERALD
Special weather statement, Jun 8, 6:19 PM EST, 1 hour 56 minutes before
PAZ004-090015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
719 PM EDT SUN JUN 8 2003

...LINE OF THUNDERSTORMS MOVING INTO WARREN COUNTY...

A LINE OF THUNDERSTORMS IS MOVING INTO WARREN COUNTY FROM THE WEST.
THE STORMS ARE MOVING TOWARDS THE NORTHEAST AT 35 TO 40 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING VERY HEAVY RAIN IN A SHORT
AMOUNT OF TIME... ALSO WIND GUSTS IN EXCESS OF 40 MPH CAN BE
EXPECTED. SMALL HAIL IS A POSSIBILITY. IF THESE STORMS INCREASE IN
INTENSITY A WARNING MAY BE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SND
Special weather statement, Jun 8, 7:16 PM EST, 59 minutes before
PAZ004-090115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
816 PM EDT SUN JUN 8 2003

...LINE OF THUNDERSTORMS MOVING THROUGH WARREN COUNTY...

A LINE OF THUNDERSTORMS IS MOVING THROUGH WARREN COUNTY FROM THE
WEST. THE STORMS ARE MOVING TOWARDS THE NORTHEAST AT 35 TO 40 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING VERY HEAVY RAIN IN A SHORT
AMOUNT OF TIME AND SMALL HAIL...ALSO WIND GUSTS IN EXCESS OF 40 MPH
CAN BE EXPECTED. IF THESE STORMS INCREASE IN INTENSITY A WARNING MAY
BE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SND
Special weather statement, Jun 8, 7:35 PM EST, 40 minutes before
PAZ010-017-024-033-090130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
835 PM EDT SUN JUN 8 2003

...A LINE OF THUNDERSTORMS WILL MOVE INTO
ELK...CLEARFIELD...CAMBRIA...AND SOMERSET COUNTIES...

A LINE OF THUNDERSTORMS IS APPROACHING THE LAUREL HIGHLANDS FROM THE
WEST. THE LINE IS MOVING TO THE EAST AT AROUND 30 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING SMALL HAIL AND WIND GUSTS
IN EXCESS OF 58 MPH. IF THESE STORMS INCREASE IN INTENSITY A WARNING
MAY BE ISSUED. IF THESE STORMS INCREASE IN INTENSITY A WARNING MAY
BE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SND
Special weather statement, Jun 8, 7:35 PM EST, 40 minutes before
PAZ010-017-024-033-090130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
835 PM EDT SUN JUN 8 2003

...A LINE OF THUNDERSTORMS WILL MOVE INTO
ELK...CLEARFIELD...CAMBRIA...AND SOMERSET COUNTIES...

A LINE OF THUNDERSTORMS IS APPROACHING THE LAUREL HIGHLANDS FROM THE
WEST. THE LINE IS MOVING TO THE EAST AT AROUND 30 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING SMALL HAIL AND WIND GUSTS
IN EXCESS OF 58 MPH. IF THESE STORMS INCREASE IN INTENSITY A WARNING
MAY BE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clearfield

When
June 8, 8:15 PM EST
Where
Clearfield County, Rockton Station
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
EMERGENCY MANAGER
Coordinates
41.083, -78.667

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359930.